Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 21, 2018, 2:39 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 2:39 PM MST (21:39 UTC)
- Expired
- Aug 21, 2018, 5:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488 WGUS55 KTWC 212139 FFWTWC AZC009-220030- /O.NEW.KTWC.FF.W.0023.180821T2139Z-180822T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 239 PM MST TUE AUG 21 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... South central Graham County in southeastern Arizona... * Until 530 PM MST. * At 235 PM MST, National Weather Service doppler radar depicted thunderstorms producing heavy rainfall moving northward across the Pinaleno Mountains southwest of Safford. The heavy rainfall area also includes the Frye burn scar. A rainfall gauge at Pinaleno Park indicated nearly one inch in 15 minutes, or since about 220 pm MST. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Frye Mesa Dam and Mount Graham. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning includes areas in or below the Frye burn scar. Rainfall on burned areas can cause increased flash flooding, debris flows, mud slides, and rock slides. Take action now to protect yourself from the effects of flash flooding and remember, Turn Around, Don't Drown! && LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997 $$ Francis
2 follow-up statements
279 WGUS75 KTWC 212311 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 411 PM MST TUE AUG 21 2018 AZC009-220030- /O.CON.KTWC.FF.W.0023.000000T0000Z-180822T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 411 PM MST TUE AUG 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR SOUTH CENTRAL GRAHAM COUNTY... At 408 PM MST, National Weather Service Doppler radar depicted the bulk of thunderstorms that produced heavy rain across the Pinaleno Mountains and especially the Frye burn scar had moved north of the area. However, heavy rainfall that occurred earlier this afternoon over the burn scar will result in debris flow. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Frye Mesa Dam and Mount Graham. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning includes areas in or below the Frye wildfire burn scar. Rainfall on burned areas can cause increased flash flooding, debris flows, mud slides, and rock slides. Take action to protect yourself from the effects of flash flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997 $$ Francis
658 WGUS75 KTWC 220027 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 527 PM MST TUE AUG 21 2018 AZC009-220036- /O.EXP.KTWC.FF.W.0023.000000T0000Z-180822T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 527 PM MST TUE AUG 21 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL EXPIRE AT 530 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997 $$ LEINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:54 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM MST, 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 154 PM MST Tue Aug 21 2018 .SYNOPSIS...Abundant moisture will remain over the region through the week which should result in scattered afternoon and evening thunderstorms with a few during the overnight hours. The additional moisture will also hold afternoon temperatures near to or a few degrees cooler than normal through the week. && .DISCUSSION...The late morning sounding and satellite imagery confirmed that much of our forecast area will be out of the woods with respect to strong convection, despite the various earlier CAM solutions suggesting otherwise due primarily to poor initialization. However, the area still under the gun will be the locations outside the MCV cloud shield which would be eastern Cochise county and Graham and Greenlee counties where storms are already developing and proving to be efficient rainfall producers with rainfall rates ~2 inches per hour. This will be the area to watch into the early evening while the rest of the forecast area will be mostly cloudy with scattered showers and maybe an isolated rumble of thunder. Much cooler afternoon where the thicker clouds are and will remain into the afternoon. As the MCV moves to the north it will take the bulk of the convection with it. There is a chance that the clouds will clear fast enough on the back side of this system across areas near the International border to allow for storm development early this evening that area. That threat will diminish after sunset which should result in a relatively quiet overnight period. Favorable flow and abundant moisture will remain overhead through much of the week with the flow weakening toward the end of the week. This should result in a fair amount of convective activity with the potential for nocturnal storms as well. The convective potential each day will greatly depend on the activity the previous 24 hours so details are tough. Throughout the week and into the weekend the afternoon temps will run a bit below normal through Friday then inch closer to normal over the weekend. That said, with the current MCV inducing a down day for much of the area today and the likelihood of a mostly sunny start to the day tomorrow morning, we should be setting ourselves up for more activity across a larger area Wednesday afternoon and evening. The final answer to that will be what happens over Mexico later tonight. && .AVIATION...Valid through 23/00Z. Mostly BKN-OVC clouds with bases around 8k-12k ft AGL will continue through 22/03Z, then SCT-BKN clouds overnight into Thursday. BKN-OVC clouds above 20k ft AGL will continue through the forecast period. Scattered -SHRA and TSRA are expected into the evening with the strongest storms northeast of KTUS. Surface winds remain less than 12 kts through the period with the exception of stronger gusts near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be better suited for shower and thunderstorm development this week as flow is more southerly with deeper moisture across the area. Some storms will be capable of producing heavy rainfall. Terrain driven 20-ft winds persist at less than 15 mph, except in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Lader FIRE WEATHER...Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:04 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 20, 5:12 PM MST | Special Weather Statement | TWC | Santa Cruz | 63 min |
| Aug 20, 5:31 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 20, 5:47 PM MST | Special Weather Statement | TWC | 58 min | |
| Aug 20, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 20, 5:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 20, 6:11 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 20, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 20, 6:33 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 6:45 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 2 hr |
| Aug 20, 6:53 PM MST | Special Weather Statement | TWC | Pima | 67 min |
| Aug 20, 7:04 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 21, 4:01 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 21, 4:10 AM MST | Special Weather Statement | TWC | Graham | 50 min |
| Aug 21, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Aug 21, 2:59 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 21, 3:14 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 21, 4:02 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.